Hail, Hamilton
- When
- April 25, 10:05 PM EST to 10:09 PM EST
- Where
- Hamilton County, Harrison
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.270, -84.800
Low pressure moving across the region helped trigger thunderstorms in an unstable environment. Several of these storms became severe, with the main threat being large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Low pressure moving across the region helped trigger thunderstorms in an unstable environment. Several of these storms became severe, with the main threat being large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 25, 6:45 PM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 745 PM EDT WED APR 25 2012 .SYNOPSIS... LOW PRESSURE WILL MOVE ACROSS THE REGION LATE TONIGHT THROUGH THURSDAY MORNING. HIGH PRESSURE WILL BUILD IN FROM THE GREAT LAKES ON FRIDAY. A WARM FRONT WILL DEVELOP JUST SOUTH OF THE REGION ON SATURDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... CONVECTION IS SLIDING SOUTHEAST ACROSS THE REGION. THUNDERSTORMS HAVE BEEN PRETTY LIMITED EXCEPT FOR SOME STORMS MOVING THROUGH CENTRAL INDIANA. TRENDS AND SHORT RANGE GUIDANCE SUGGESTS THAT THIS WILL CONTINUE THROUGH THE EVENING WITH A GRADUAL TRANSLATION EASTWARD. STILL SOME QUESTION WHETHER THERE WILL BE ADDITIONAL DEVELOPMENT A BIT FURTHER SOUTH. HEADING INTO THE EVENING IT SEEMS THAT THE SEVERE POTENTIAL IS DIMINISHING. BUT AT THIS POINT STILL CANNOT RULE IT OUT. ALSO THERE REMAINS THE POSSIBILITY OF SOME TRAINING ALTHOUGH ORIENTATION OF HEAVIER PRECIPITATION AXIS MAY BE A BIT SKEWED FROM EARLIER THINKING. APPEARS THAT THERE WILL BE ADDITIONAL ACTIVITY OVERNIGHT AS LOW PRESSURE MOVES INTO THE AREA. WHEN LOW GETS CLOSER IT SHOULD BE ABLE TO LIFT A WARM FRONT FURTHER INTO THE AREA WHICH WILL ALLOW FOR RISING TEMPERATURES LATE TONIGHT. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... SOME SHOWERS AND THUNDERSTORMS MAY BE ONGOING AT THE BEGINNING OF THE PERIOD. BUT THESE WILL COME TO AN END AS LOW PRESSURE OVER THE AREA MOVES OFF TO THE EAST. MODELS SHOWING QUITE A BIT OF LOW LEVEL MOISTURE LINGERING IN THE WAKE OF THE LOW. SO EXPECT CLOUDS TO PERSIST THROUGH MUCH OF THE DAY. GRADIENT TIGHTENS BEHIND THE LOW RESULTING IN STRENGTHENING WINDS. HOWEVER LOW LEVEL INVERSION SHOULD LIMIT GUSTINESS. HIGH PRESSURE BUILDS IN THURSDAY NIGHT WITH CLEARING. GFS MOS TEMPERATURES LOOKED REASONABLE FOR THE MOST PART. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... CONTINUED MANY OF THE SAME THEMES FROM YESTERDAY/S FORECAST AND DISCUSSION. AT THE BEGINNING OF THE PERIOD /FRIDAY/...VERY AMPLIFIED NRN STREAM CONTINUES WITH A VERY BLOCKY REGIME. SEVERAL PIECES OF SHORTWAVE ENERGY ARE FOCUS...ONE BEING HEIGHT FALLS DIGGING INTO THE PAC NW...THE OTHER BEING A DETERMINED SHORTWAVE ATTEMPTING TO UNDERCUT THE LARGER SCALE BLOCKING RIDGE OFF TO ITS NORTH. THIS WAVE WILL BE NEAR DENVER COLORADO ON FRIDAY MORNING...AND WILL DAMPEN OUT/FLATTEN AS IT MOVES THROUGH THE MEAN RIDGE POSITION ON FRIDAY. BY SATURDAY...NOT MUCH WILL REMAIN AS IT SHEARS INTO THE FLAT/FAST FLOW WHICH IS THE BASE OF THE NERN CONUS LONGWAVE TROUGH. THEREAFTER...UNCERTAINTY INCREASES IN THE PATTERN AS THERE HAS BEEN A MIGRATION AWAY FROM THE MAINTENANCE OF THE NERN CONUS TROUGH...AND VERY SLOW PROGRESSION EASTWARD OF THE HIGH-LATITUDE RIDGE OVER THE NCNTL CONUS. THERE DOES SEEM ENOUGH AGREEMENT/CONFIDENCE TO BEGIN WARMING EARLY NEXT WEEK MORE AGGRESSIVELY. IN THE DETAILS...ISENTROPIC ASCENT/WARM ADVECTION WILL BEGIN WELL ALOFT ON FRIDAY AFTERNOON OVER A VERY DRY BOUNDARY LAYER WHERE DWPTS WILL BE IN THE 20S MOST AREAS. AS FLOW BACKS DOWNSTREAM OF THE DAMPENING WAVE...MOISTURE WILL CONTINUE TO BE TRANSPORTED INTO THE AREA AND THUS EXPECTED HIGH-BASED SHOWERS/AREAS OF RAIN TO STREAK INTO IND/WRN OHIO BY LATE FRI AFTN OR FRI EVENING. A FAIRLY NICE OVERRUNNING EVENT WILL THEN DEVELOP NORTH OF THE TIGHTENING BAROCLINIC ZONE ON SATURDAY AND/OR SATURDAY NIGHT WITH A COLD RAIN AMIDST NELY BOUNDARY LAYER FLOW...ESPECIALLY NRN FORECAST AREA. 25.12Z ECMWF HAS SLOWED A BIT WITH THIS WAVE/FORCING AND NOW PLACES SATURDAY NIGHT AS THE BETTER RAIN CHANCES. THIS IS A CHANCE AND DIFFERENCE FROM PREVIOUS/CONSENSUS RAINS...SO WILL CONTINUE TO FOCUS ON SATURDAY AFTERNOON FOR BEST RAIN CHANCES. TEMPS WILL STRUGGLE MIGHTILY IN THIS REGIME ESP NORTH OF I-70 TO GET MUCH ABOVE THE MID 40S. THE VERY TIGHT THERMAL GRADIENT /70S OVER CNTL KY/ WILL INDUCE INSTABILITY AND LOW CONFIDENCE TEMP FORECAST ALONG/SOUTH OF OHIO RIVER WHERE HIGHS IN THE 50S JUST AS POSSIBLE AS HIGHS IN THE 70S DEPENDING ON WHERE FRONT SETS UP. AND THERE IS SLUG OF ELEVATED CAPE ACROSS SRN FORECAST AREA SO CONTINUED THREAT OF STORMS IN THE SOUTH ON SATURDAY. EXPECT AS THIS WAVE SHIFTS THROUGH QUICKLY SAT NIGHT PRECIP ENDING FROM NORTH TO SOUTH...AND SUNDAY TO BE DRY/COOL WITH AGAIN ANOTHER INTRUSION OF NELY FLOW AND LOW DEWPOINTS. KEEPING THE FORECAST DRY THROUGH MONDAY WITH SLOW WARMING. REMNANTS OF THE PAC NW/SWRN CANADA HEIGHT FALLS FINALLY SLIDE INTO THE GREAT LAKES TUESDAY/WEDNESDAY WITH THREAT OF STORMS. DID NOT WARM AS AGGRESSIVELY AS ECMWF/GFS MOS GUIDANCE BUT DID TURN IT AROUND A LITTLE MORE QUICKLY FROM PREVIOUS FORECAST. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... A SURFACE LOW DEVELOPING AND PUSHING EAST ACROSS OUR AREA TONIGHT WILL COMBINE WITH A WARM FRONT OVER OUR TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS. MOST OF THE ACTIVITY IS EXPECTED TO OCCUR BETWEEN 01Z AND 07Z TONIGHT ACROSS OUR TAF TERMINALS. MAINLY MVFR...WITH ISOLATED IFR CONDITIONS WILL OCCUR IN HEAVIER STORMS. AFTER 07Z...THE FOCUS OF THE HEAVIER ACTIVITY WILL SHIFT SOUTHEAST OF THE TAF TERMINALS. AS THE SURFACE LOW MOVES OVER OUR AREA LATE TONIGHT...CIGS WILL LOWER TO MVFR WITH SCATTERED SHOWERS MOVING THROUGH THE AREA. AFTER SUNRISE...SHOWERS WILL COME TO AN END ACROSS THE AREA. AROUND THAT TIME...A COLD FRONT WILL PUSH SOUTHEASTWARD ACROSS THE THE TERMINALS. THIS WILL CAUSE WINDS WILL VEER TO THE NORTHWEST AND INCREASE TO 10 TO 15 KT...GUSTING AS HIGH AS 25KT. REMNANT LOW LEVEL MOISTURE WILL KEEP MVFR CLOUDS ACROSS THE AREA FOR MUCH OF THE DAY. OUTLOOK...SHOWERS AND MVFR CIGS/VSBYS POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...BINAU AVIATION...LATTO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 428 PM EDT WED APR 25 2012 INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-071>074-080- 082-260930- WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN- UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING- PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN- CLINTON-ROSS-HOCKING-HIGHLAND-PIKE- 428 PM EDT WED APR 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE FORECAST TO INCREASE IN COVERAGE AND SPREAD ACROSS THE REGION THIS EVENING AND OVERNIGHT. SOME OF THE STRONGER STORMS COULD APPROACH SEVERE LIMITS. THE PRIMARY THREAT WOULD BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DUE TO THE EXPECTED ISOLATED NATURE OF ANY SEVERE WEATHER... SPOTTER ACTIVATION IS NOT ANTICIPATED. INZ066-073>075-080-KYZ089>100-OHZ070-077>079-081-088-260930- FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE- KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS- BUTLER-HAMILTON-CLERMONT-BROWN-ADAMS-SCIOTO- 428 PM EDT WED APR 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TONIGHT. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE FORECAST TO INCREASE IN COVERAGE AND SPREAD ACROSS THE REGION THIS EVENING AND OVERNIGHT. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THE MAIN THREATS. IN ADDITION...STORMS COULD REPEATEDLY MOVE ACROSS THE SAME AREA WHICH MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
958 PM EDT WED APR 25 2012
INZ058-059-066-073-260245-
UNION IN-FRANKLIN IN-FAYETTE IN-RIPLEY IN-
958 PM EDT WED APR 25 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RIPLEY...FAYETTE...
FRANKLIN AND SOUTHWESTERN UNION COUNTIES THROUGH 1045 PM EDT...
AT 953 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
GLENWOOD...MOVING SOUTHEAST AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CONNERSVILLE...
OLDENBURG...BATESVILLE AND BROOKVILLE.
ALSO...BUNKER HILL...COLUMBIA...ANDERSONVILLE...NULLTOWN...ALPINE...
BUENA VISTA...LAUREL AND EVERTON ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 3978 8531 3978 8530 3945 8484 3920 8525
3927 8531
ASLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1054 PM EDT WED APR 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM HAIL METAMORA 39.45N 85.13W
04/25/2012 U1.00 INCH FRANKLIN IN PUBLIC
LOCATION AND TIME ESTIMATED
1032 PM HAIL 6 NNE OLDENBURG 39.41N 85.15W
04/25/2012 M0.75 INCH FRANKLIN IN TRAINED SPOTTER
BRIEF BURST
1035 PM HAIL BROOKVILLE 39.41N 85.05W
04/25/2012 U1.25 INCH FRANKLIN IN PUBLIC
LOCATION ESTIMATED
&&
JOHNFThe Cincinnati radar (KILN), 86 km away, was scanning. The volume nearest the first event began at 03:03 UTC.
11 hail. Local standard time, as filed.
Hail damage occurred to a law enforcement vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375137, 375138, 375188, 375198, 375196, 375189, 375190, 375191, 375192, 375199, 375200.